Minnesota, 2012

Flooding in Minnesota, May 27, 2012

May 27, 2012 · NWS FGF · 5 events in 5 counties and zones

In the early morning hours of the 27th, an 850mb warm front was draped west to east across southeast North Dakota and west central Minnesota. A strong low level jet kept redeveloping bands of strong thunderstorms, which dropped heavy amounts of rain from Moorhead to Perham to Wadena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$400,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the early morning hours of the 27th, an 850mb warm front was draped west to east across southeast North Dakota and west central Minnesota. A strong low level jet kept redeveloping bands of strong thunderstorms, which dropped heavy amounts of rain from Moorhead to Perham to Wadena. A wide swath of two to six inches of rain fell along this line, which resulted in water flowing over fields and roads as well as streets in towns. The highest rainfall total, 5.75 inches, fell about three miles north-northwest of Wadena, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 2:37 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 27, 2:37 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CDT SUN MAY 27 2012

.SHORT TERM...
850 MB ANALYSIS VIA SPC MESOPAGE SHOWS 850 MB WARM FRONT EXTENDING
FROM LOW IN WCNTRL SD NORTHEAST ACROSS SOUTH CENTRAL-SOUTHEAST ND
INTO CNTRL MN ROUGHLY NR A WISHEK-WAHPETON-LITTLE FALLS LINE. AREA
OF WEAKENING CONVECTION NORTH OF THE 850 MB FRONT CONTINUES TO
MOVE NORTH. 850 MB JET OF 65 KTS FEEDING MOISTURE INTO THIS
SYSTEM...BUT DESPITE THIS HAVE SEEN CONSIDERABLE REDUCTION IN
INTENSITIES SINCE 06Z. AT THE SFC...LOW WAS JUST EAST OF PIERRE
WITH A WARM FRONT NORTH OF HURON-BROOKINGS THEN CURVING SOUTHEAST
TO NR MANKATO. MSAS 3 AND 6 HOUR PRESSURE FALLS INDICATE SFC LOW
WILL BE JUST SOUTHEAST OF BISMARCK NR 15Z...WITH MOST SHORT RANGE
MODELS INDICATE SFC LOW NR GFK BY 21Z.

AS SFC LOW MOVES INTO SOUTH CENTRAL ND AND THEN UP TO GFK DURING
THE COURSE OF THE MORNING-AFTN DO THINK SFC WARM FRONT WILL SURGE
INTO FAR SE ND AND WCNTRL MN WITH DEW PTS CLIMBING WEILL INTO 60S.
ALSO DO EXPECT LOW CLOUDS TO BREAKUP AND ALLOW FOR SOME SUN LATE
MORINING AND AFTN ALLOWING SFC TEMPS TO WARM INTO THE 80S FARGO-
PARK RAPIDS SOUTH. SFC LOW LOCATION AT 21Z NR GFK WITH A FRONT
SOUTH-SOUTHEAST TO NR DTL-FFM....AND WOULD EXPECT CONVECTION TO
FIRE NR THIS FRONT MID TO LATE AFTN WITH MU CAPES OVER 2500 J/KG
AND LITTLE CIN. WILL MAINTAIN SVR WORDING FOR DTL-PKD-FFM-ADC
AREAS 21Z-03Z PER PREV FCST AND THIS AGREES WITH LATEST SWODY1
WHICH HAS THIS AREA IN SLIGHT RISK.

OVERNIGHT WILL SEE FRONT MOVE EAST AND THREAT FOR THUNDER TO END.
MEANWHILE UPPER LOW OVER MONTANA WILL MOVE EAST-NORTHEAST INTO NW
ND AND THEN NORTH CENTRAL ND BY MIDDAY MONDAY. MOST OF THE PERIOD
06Z-18Z MONDAY WILL BE QUIET WITH ONLY SOME CHANCES FOR SHOWERS
OVER NORTHERN ND/FAR NW MN CLOSER TO 500 MB SYSTEM. BEST BET FOR
INSTABILITY SHOWERS WILL COME MON AFTN INTO MON NIGHT OVER NE
ND/NW MN AS UPPER LOW MOVES THROUGH AND THEN INTO TUESDAY OVER
BDE-BJI AREAS. LOOKS TO BE QUITE COOL MONDAY AND ESPECIALLY INTO
TUESDAY AS 850 MB TEMPS DROP BELOW ZERO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

GFS/ECMWF BOTH SHOW WEAK NORTHWEST FLOW ALOFT WEDNESDAY INTO EARLY
NEXT WEEKEND. A COUPLE EMBEDDED SHORT-WAVES WILL RESULT IN A 20
PERCENT CHANCE FOR PRECIPITATION THURSDAY AND FRIDAY...BUT RAIN
SHOULD BE CONFINED TO THE FAR WESTERN AND SOUTHERN FORECAST AREA
GIVEN SURFACE HIGH PRESSURE ACROSS MUCH OF THE REGION. BETTER CHANCE
OF MORE WIDESPREAD PRECIPITATION WILL BE NEXT WEEKEND...BUT TOO MUCH
MODEL UNCERTAINTY THIS FAR OUT...SO WILL KEEP POPS IN THE LOW-END
CHANCE CATEGORY. TEMPERATURES THROUGH THE PERIOD WILL INCREASE
SLIGHTLY EACH DAY AS A HUDSON BAY TROUGH MOVES EASTWARD...ALLOWING
WESTERN CONUS THERMAL RIDGE TO BUILD SLOWLY ACROSS THE NORTHERN
PLAINS. AFTERNOON HIGHS WILL RANGE FROM THE UPPER 50S AND LOWER 60S
ON WEDNESDAY TO THE LOWER TO MID 70S BY SATURDAY.

&&

.AVIATION...
A VARIETY OF CIGS EXPECTED THIS MORNING OVER THE AREA AS SOME IFR
CIGS IN LOW CLOUDS WILL TRY TO MOVE NORTH INTO ERN ND/NW MN AS
MOISTURE SFC-925 MB AIRMASS MOVES NORTH. OUTSIDE OF THIS...EXPECT
MVFR-VFR CIGS. RAIN AND TSTMS TO BE MOST PRONOUNCED 12Z-15Z
NORTHERN VALLEY INTO NRN MN...WITH CHC OF AFTN THUNDER BEST EAST
OF THE RED RIVER OVER MINNESOTA 21Z-00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/ROGERS
Hazardous weather outlook, May 27, 4:12 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
512 AM CDT SUN MAY 27 2012

MNZ001>009-013-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-281015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-WILKIN-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
512 AM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SHIFT NORTH DURING THE COURSE OF
THE MORNING INTO THE AFTERNOON WITH THE FOCUS BEING MORE OVER
NORTHERN NORTH DAKOTA INTO NORTHERN MINNESOTA. NO SEVERE WEATHER
IS ANTICIPATED THIS MORNING INTO EARLY AFTERNOON. DURING THE MID
TO LATE AFTERNOON THE MAIN FOCUS FOR THUNDERSTORMS WILL SHIFT EAST
OF THE RED RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ014>017-022>024-027-028-030>032-040-281015-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
512 AM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCED HEAVY RAINFALL OVER PARTS OF MINNESOTA LAKE
COUNTRY OVERNIGHT ACROSS NORTHERN OTTER TAIL INTO WADENA COUNTIES.
BE AWARE EARLY THIS MORNING FOR PONDING ON ROADWAYS AND IN LOW
SPOTS.

OTHERWISE TODAY WILL SEE A WARM FRONT LIFT NORTH THROUGH WEST
CENTRAL MINNESOTA AS LOW PRESSURE MOVES FROM CENTRAL SOUTH DAKOTA
INTO EASTERN NORTH DAKOTA. EXPECT SOME HEATING THIS AFTERNOON AND
THIS WILL CAUSE THE ATMOSPHERE TO GET UNSTABLE EAST OF THE SURFACE
LOW. EXPECT SCATTERED STRONG OR SEVERE THUNDERSTORMS TO FORM ALONG
AND EAST OF A MAHNOMEN TO DETROIT LAKES TO FERGUS FALLS LINE MID
TO LATE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

DTR

In the hours before

Local storm report, May 27, 5:17 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 AM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       MOORHEAD                46.86N 96.76W
05/27/2012  M2.00 INCH       CLAY               MN   PUBLIC

            REPORTED FROM SOUTH MOORHEAD

0600 AM     HEAVY RAIN       3 NNW WADENA            46.48N 95.16W
05/27/2012  M3.50 INCH       WADENA             MN   TRAINED SPOTTER

            TOTAL SINCE 1 AM....STILL RAINING.

0615 AM     HEAVY RAIN       3 SW PERHAM             46.57N 95.62W
05/27/2012  M3.58 INCH       OTTER TAIL         MN   MESONET

            MEASURED BY PERSONAL WEATHER STATION SINCE
            MIDNIGHT...STILL RAINING

0615 AM     HEAVY RAIN       5 SE HAWLEY             46.83N 96.24W
05/27/2012  M2.40 INCH       CLAY               MN   MESONET

            REPORTED BY PERSONAL WEATHER STATION. STILL RAINING.

&&

DRIDDLE
Local storm report, May 27, 5:57 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 AM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       VERGAS                  46.66N 95.80W
05/27/2012  M3.36 INCH       OTTER TAIL         MN   PUBLIC

            STILL RAINING

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Clay

When
May 27, 6:19 AM CST to 12:00 PM CST
Where
Clay County, 6.45 mi SSW of Baker to 2.13 mi SSE of Rollag
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.640, -96.620

Flood, Becker

When
May 27, 6:19 AM CST to 12:00 PM CST
Where
Becker County, 3.58 mi WSW of Lake Park to 1.17 mi W of Cormorant
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.860, -96.170

Flood, Wadena

When
May 27, 6:19 AM CST to 12:00 PM CST
Where
Wadena County, 2.47 mi WNW of Sebeka to 0.84 mi S of Wadena
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.640, -95.150

Flood, Otter Tail

When
May 27, 6:19 AM CST to 12:00 PM CST
Where
Otter Tail County, 3.15 mi SE of Paddock to 4.29 mi NNW of Pelican Rpds Muni Ar
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.650, -95.170

Flood, Wilkin

When
May 27, 6:19 AM CST to 12:00 PM CST
Where
Wilkin County, 0.48 mi W of Rothsay to 4.48 mi NE of Lawndale
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.480, -96.290

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373390, 373391, 373392, 373393, 373394.